Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 345, NWS Sioux Falls, SD

August 20, 2002Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2002, 2:29 PM CDT for Brookings County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 2:29 PM CDT (19:29 UTC)
Expired
Aug 20, 2002, 3:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:55 PM CDTHail 0.75White, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS53 KFSD 201929
SVRFSD
SDC011-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BROOKINGS...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON AROUND 240 PM CDT
  WHITE AROUND 245 PM CDT

LAT...LON 4442 9713 4421 9662 4421 9646 4454 9647
          4454 9713

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:25 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 10:25 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT TUE AUG 20 2002

POTENTIAL FOR THUNDERSTORMS DEVELOPING IN THE CWA CONTINUES TO LOOK
FAVORABLE LATER THIS AFTERNOON...AND CERTAINLY BY TONIGHT. WARM
ADVECTION WILL CONTINUE TO DESTABILIZE THE AIR ALOFT. A WARM FRONT
LIFTING NORTHEAST FROM NEBRASKA INTO THE CWA AS A SHORT WAVE ALOFT
MOVES IN FROM THE SOUTHWEST THIS EVENING WILL BRING THE GREATEST
POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL TONIGHT.
UPDATED THE CWA ZONES AT 1515Z TO MAKE SOME COSMETIC CHANGES FROM
THE EARLIER FORECAST. INCREASED THE WIND FORECAST IN THE WESTERN CWA
WHERE 20 TO 30 MPH WAS ALREADY OBSERVED. LOWERED THE POPS JUST A BIT
FOR THIS AFTERNOON ACROSS THE HURON AND BROOKINGS AREAS. LOW LEVEL
SOUTHEAST FLOW AND CLOUDS SPREADING OVER ALL THE AREA WILL LIMIT
AFTERNOON HEATING AND HIGH TEMPERATURES.

.FSD...NONE
  UMLAND

In the hours before

Special weather statement, Aug 20, 11:05 AM CDT, 3 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT TUE AUG 20 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
THE WEATHER PATTERN IS DEVELOPING FOR A SIGNIFICANT THUNDERSTORM
EVENT LATER THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST SOUTH DAKOTA
AND INTO THE BORDERING AREAS OF SOUTHWEST MINNESOTA...NORTHWEST IOWA
AND EXTREME NORTHEAST NEBRASKA. WARM TEMPERATURE ADVECTION WILL
CONTINUE THROUGH THE AFTERNOON AND INTO THIS EVENING AS A WARM FRONT
LIFTS NORTHEAST IN NEBRASKA. SCATTERED THUNDERSTORMS SHOULD DEVELOP
DURING THE AFTERNOON...WITH LOCALLY HEAVY RAINFALL AND LARGE HAIL A
POTENTIAL THREAT.

DURING THE EVENING HOURS...THE WARM FRONT WILL MOVE INTO SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA. AN UPPER LEVEL WAVE WILL APPROACH
THE AREA CREATING ADDITIONAL INSTABILITY IN THE ATMOSPHERE. DIURNAL
HEATING SOUTH OF THE WARM FRONT WILL LEAD TO STRONG THUNDERSTORMS
WITH THE POSSIBILITY OF A TORNADO ALONG THE FRONT...WHICH SHOULD MOVE
INTO THE MISSOURI RIVER VALLEY ALONG THE SOUTHEAST SOUTH DAKOTA
BORDER. OTHERWISE...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE
GREATEST THREAT...WHILE DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

SDZ050-063-068>071-IAZ020-031-NEZ013-014-210500-
GREGORY-CHARLES MIX-BON HOMME-YANKTON-CLAY-UNION-PLYMOUTH-DIXON-DAKOTA-
WOODBURY-
INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...LE MARS...
SIOUX CITY...
1105 AM CDT TUE AUG 20 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME
  LIKELY THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.
  HEAVY RAINFALL.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.

SDZ038>040-052>062-064>067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-021>022-032-210500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...SIOUX CENTER...SPENCER...STORM LAKE...
1105 AM CDT TUE AUG 20 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME
  LIKELY THIS EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAINFALL.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:27 PM CDTSevere Thunderstorm WarningFSDKingsbury18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.